Thunderstorm Wind, Walworth
- When
- July 11, 4:28 PM CST
- Where
- Walworth County, 0.48 mi W of (Y26)mobridge Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.550, -100.410
Thunderstorms developed along a wind shift line bringing some severe winds along with a few funnel clouds to parts of north central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Thunderstorms developed along a wind shift line bringing some severe winds along with a few funnel clouds to parts of north central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 11, 1:46 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 246 PM CDT MON JUL 11 2016 .SHORT TERM...(This Evening through Wednesday Night) Issued at 246 PM CDT MON JUL 11 2016 The 19Z sfc analysis shows the SD low centered from Faulk through Beadle to Hutchinson Counties, with a trough extending east near the Cheyenne River and Cherry Creek. Finally starting to get some better clearing across central SD this afternoon, which will result in better mixing and increasing westerly winds behind the cold front. This is the area with the Red Flag Warning. It is borderline conditions, but with very dry air surging in from the west and RH values of 11 percent already at RAP, am hesitant to get rid of it. Will continue to re-evaluate, but at this point it looks like a low end warning. This is the area with very little rain over the past several days, in contrast to northeastern SD and west central MN where over 5 inches has fallen last night into this morning. This is in addition to the 1-3 inches that fell the previous night. Will continue the Flood Warning for southern Traverse, Bit Stone, northern Grand, Roberts, and eastern Day Counties until 6pm Central. High PW values of 1.5-2in remain over this area, and we are looking into additional showers and thunderstorm development this afternoon-evening. Slowed down the overall exit of precip tonight, as was needed based on the convection remaining between MBG and Eureka, but north of a west to east oriented boundary north of Rapid City. A little concerned that there could be fog developing over our MN counties 09-12Z Tuesday where the heaviest rain has fallen. The sfc low over our area will slide up along the Red River Valley and combine with the low over southern Saskatchewan/Manitoba by 06Z and deepen. As a result, have borderline Wind Advisory conditions going for the far northwestern 3 counties for Tuesday. Expect highs in the 80s Wednesday. Am a little concerned, given the large cloud shield today and an overall deepening system that our clouds may need to be increased Tuesday. Increased winds for Wednesday afternoon as our winds at or above 20kts just above the sfc remain. Concentrated the highest winds over the north and northwestern corner of the forecast area as high pressure quickly surges in from the west-northwest. .LONG TERM...(Thursday through Monday) Issued at 246 PM CDT MON JUL 11 2016 The medium range models keep the general trend of northwest flow over the area transitioning to a ridge pattern later in the period. While there is no clear signal for precipitation timing, a general trend of afternoon and evening thunderstorms looks ok. Temps will be on the upward trend through the period, with 80s and low 90s for the weekend. Strong upper ridge looks to be setting up across the southern plains later in period allowing for rising temps, dewpoint and chances of afternoon and evening storms as shortwaves move across the periphery of the ridge. A typical summer pattern setting up. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1210 PM CDT MON JUL 11 2016 THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST SD THROUGH 00Z. KABR AND KATY WILL HAVE THE BEST CHANCES OF HEAVY RAIN, GUSTY WINDS, AND HAIL. LOCAL IFR/MVFR WILL CONTINUE ACROSS THE ENTIRE AREA THROUGH EARLY EVENING WITH IMPROVING CONDITIONS AFTER 00Z. WINDS WILL BECOME NORTHWEST OVERNIGHT WITH GUSTS TO 35 KTS ON TUESDAY. && .ABR Watches/Warnings/Advisories... SD...Red Flag Warning until 8 PM CDT this evening for SDZ267. MN...NONE. && SHORT TERM...KF LONG TERM...Scarlett AVIATION...Scarlett
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 249 PM CDT MON JUL 11 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-122000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 249 PM CDT MON JUL 11 2016 /149 PM MDT MON JUL 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE SEVERE THUNDERSTORM POTENTIAL TODAY WILL EXIST MAINLY EAST OF THE JAMES RIVER THIS AFTERNOON AND EARLY THIS EVENING. HEAVY RAIN...LARGE HAIL...AND STRONG WINDS ARE THE MAIN THREATS. THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH TO EXTREME CATEGORY TODAY ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA DUE TO LOW HUMIDITY AROUND 20 PERCENT OR BELOW AND GUSTY WESTERLY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE GRASSLAND FIRE DANGER IS EXPECTED TO REACH VERY HIGH LEVELS ACROSS CENTRAL SOUTH DAKOTA ON TUESDAY...DUE TO LOW HUMIDITY AND GUSTY WEST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON..MAINLY EAST OF THE JAMES RIVER. KF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
158 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND GST 6 SE MCINTOSH 45.86N 101.26W
07/09/2016 E60 MPH CORSON SD CO-OP OBSERVER
.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
205 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND DMG BROWNS VALLEY 45.59N 96.83W
07/10/2016 TRAVERSE MN CO-OP OBSERVER
HUNDREDS OF TREES DOWN WITH SOME HOUSE ROOFS
DAMAGED, DOZEN OR MORE POWER POLES SNAPPED,
SHEDS DAMAGED. RADAR ESTIMATED TIME.
&&
RLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLOOD 6 NW ARTICHOKE 45.46N 96.24W
07/11/2016 BIG STONE MN PUBLIC
WATER OVER THE ROAD ON BIG STONE COUNTY ROAD
6, EAST OF CLINTON AT THE STEVENS COUNTY
LINE. RELAYED VIA SOCIAL MEDIA.
0950 AM FLOOD ORTONVILLE 45.30N 96.44W
07/11/2016 BIG STONE MN BROADCAST MEDIA
SEWER SYSTEM HAS FAILED IN TOWN. DRINKING
WATER IS UNAFFECTED.
0848 AM HEAVY RAIN SISSETON 45.66N 97.05W
07/11/2016 M3.24 INCH ROBERTS SD ASOS
MAJORITY OF RAIN HAS FINISHED.
0840 AM HEAVY RAIN 1 N ORTONVILLE 45.32N 96.44W
07/11/2016 M5.50 INCH BIG STONE MN TRAINED SPOTTER
STILL RAINING.
0830 AM HEAVY RAIN 1 N KIDDER 45.90N 97.71W
07/11/2016 M3.23 INCH MARSHALL SD CO-OP OBSERVER
STILL RAINING.
0815 AM HEAVY RAIN POLLOCK 45.90N 100.29W
07/11/2016 M2.37 INCH CAMPBELL SD PUBLIC
TOTAL.
0815 AM HEAVY RAIN MILBANK 45.22N 96.63W
07/11/2016 M4.50 INCH GRANT SD PUBLIC
RELAYED VIA SOCIAL MEDIA. STILL RAINING.
0800 AM HEAVY RAIN COLUMBIA 45.61N 98.32W
07/11/2016 M3.60 INCH BROWN SD PUBLIC
RELAYED VIA SOCIAL MEDIA.
0720 AM HEAVY RAIN 2 W MILBANK 45.22N 96.68W
07/11/2016 M3.70 INCH GRANT SD PUBLIC
RELAYED VIA SOCIAL MEDIA. STILL RAINING.
0715 AM HEAVY RAIN ROSLYN 45.50N 97.49W
07/11/2016 M3.25 INCH DAY SD PUBLIC
STILL RAINING.
0715 AM FLOOD 7 NE ORTONVILLE 45.38N 96.34W
07/11/2016 BIG STONE MN PUBLIC
DITCHES FULL OF WATER AND STANDING WATER IN
FIELDS. APPROXIMATE LOCATION.
0700 AM HEAVY RAIN 6 NE ORTONVILLE 45.36N 96.35W
07/11/2016 M5.00 INCH BIG STONE MN PUBLIC
RELAYED VIA SOCIAL MEDIA. STILL RAINING.
0130 AM TSTM WND GST 1 NNW MCINTOSH 45.94N 101.36W
07/11/2016 E70 MPH CORSON SD PUBLIC
SECOND STORM THAT NIGHT. ESTIMATED 70 MPH
WINDS. TREE BRANCHES DOWN IN YARD.
1138 PM TSTM WND GST 7 E HOSMER 45.58N 99.33W
07/10/2016 E60 MPH EDMUNDS SD PUBLIC
ESTIMATED 55 TO 60 MPH GUST.
1032 PM TSTM WND GST MOBRIDGE 45.54N 100.44W
07/10/2016 E75 MPH WALWORTH SD PUBLIC
WINDS ESTIMATED TO BE OVER 70 MPH WITH TREE
LIMBS DOWN.
1029 PM TSTM WND GST 1 ENE MOBRIDGE 45.55N 100.41W
07/10/2016 M59 MPH WALWORTH SD ASOS
1015 PM TSTM WND GST 3 ESE HERREID 45.83N 100.02W
07/10/2016 E60 MPH CAMPBELL SD EMERGENCY MNGR
ESTIMATED WINDS AT LEAST 60 MPH, PERHAPS
STRONGER BETWEEN 10 AND 10:30 PM. .
0939 PM TSTM WND GST 5 WNW MCLAUGHLIN 45.85N 100.91W
07/10/2016 M75 MPH CORSON SD MESONET
0900 PM TSTM WND GST 1 NNW MCINTOSH 45.94N 101.36W
07/10/2016 E60 MPH CORSON SD PUBLIC
0830 PM TSTM WND GST 6 SW WATAUGA 45.86N 101.64W
07/10/2016 E60 MPH CORSON SD TRAINED SPOTTER
.
&&
NWS ABERDEEN SD
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 232 PM MDT MON JUL 11 2016 SDZ003-015-112115- CORSON SD-DEWEY SD- 232 PM MDT MON JUL 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY AND WESTERN CORSON COUNTIES UNTIL 315 PM MDT... AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BLACK HORSE...OR 33 MILES SOUTHEAST OF LEMMON...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MCINTOSH...MORRISTOWN...WATAUGA...KLEIN RANCH...BLACK HORSE AND SHAMBO RANCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4594 10173 4594 10113 4546 10128 4547 10199 TIME...MOT...LOC 2031Z 198DEG 51KT 4569 10155 SCARLETT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM MDT MON JUL 11 2016
SDZ003-015-112200-
CORSON-DEWEY-
317 PM MDT MON JUL 11 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DEWEY AND CENTRAL
CORSON COUNTIES...
AT 317 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
TIMBER LAKE...OR 24 MILES SOUTHWEST OF MCLAUGHLIN...MOVING NORTHEAST AT
40 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MCLAUGHLIN...TIMBER LAKE...FIRESTEEL...LITTLE EAGLE...GLENCROSS...SPRING
LAKE...BULLHEAD...LITTLE MOREAU REC AREA AND WALKER.
LAT...LON 4594 10094 4557 10059 4523 10125 4563 10132
4594 10121
TIME...MOT...LOC 2117Z 241DEG 41KT 4554 10114
KFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT MON JUL 11 2016
SDZ003-004-009-015-112245-
CORSON-CAMPBELL-DEWEY-WALWORTH-
458 PM CDT MON JUL 11 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DEWEY...
WESTERN CAMPBELL...EASTERN CORSON AND WESTERN WALWORTH COUNTIES...
AT 457 PM CDT/357 PM MDT/...RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF FORT YATES
TO 6 MILES SOUTHWEST OF WAKPALA TO 6 MILES EAST OF WHITE HORSE.
MOVEMENT WAS NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MOBRIDGE...MCLAUGHLIN...WAKPALA...POLLOCK...GLENHAM...WHITE HORSE...SPRING
LAKE...REVHEIM BAY REC AREA...GRAND RIVER CASINO...LITTLE EAGLE...KENEL...
GLENCROSS...NEW EVERETS RESORT...PROMISE...MAHTO...INDIAN CREEK REC AREA...
TRAIL CITY...INDIAN MEMORIAL REC AREA AND BLACKFOOT.
LAT...LON 4594 10012 4555 10016 4526 10032 4522 10114
4546 10102 4592 10093 4595 10083
TIME...MOT...LOC 2157Z 246DEG 35KT 4598 10055 4559 10063 4530 10077
KFThe Bismarck radar (KBIS), 138 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
6 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Sixty mph winds were estimated.
A large tree was broke off at the trunk along with another tree partially uprooted. Many other large branches were downed in the shelter belt with minor damage to the edge of the cornfield.
Sixty mph winds tossed around three square water tanks with one tank tossed a hundred feet. A small piece of sheet metal was also blown off the roof of a building along with some minor tree damage.
Sixty mph winds downed several tree branches along a tree row with a few branches thrown east across the road into a corn field. The corn stocks were leaning 45 degrees to the east.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 651909, 651910, 651890, 651894, 651903, 651906, 651907, 651912.